Florida, 2012

Damaging Winds in Florida, July 22, 2012

July 22, 2012 · NWS MLB · 3 events in 2 counties and zones

Scattered thunderstorms associated with a tropical wave over South Florida moved north into east-central Florida and organized into a tropical squall line, with severe winds along the leading edge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Scattered thunderstorms associated with a tropical wave over South Florida moved north into east-central Florida and organized into a tropical squall line, with severe winds along the leading edge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 22, 9:24 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 22, 9:24 AM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1024 AM EDT SUN JUL 22 2012

.DISCUSSION...

LIGHT TO MODERATE SHOWERS CURRENTLY OFFSHORE THE TREASURE COAST
WITH A FEW MIGRATING ONSHORE BEFORE DYING EAST OF INTERSTATE 95.
ASSOCIATED STRATOCUMULUS AND DEEP LAYER MOISTURE WILL CONTINUE
MOVING NORTHWEST FROM THE BAHAMAS...BRINGING AN INCREASE IN CLOUD
COVER AND SUBSEQUENT SHOWER/THUNDERSTORM ACTIVITY.

DEEP LAYER RIDGE AXIS WILL REMAIN NORTH OF EAST CENTRAL FLORIDA
AS MID-LEVEL SHORTWAVE TROUGH APPROACHES FROM THE SOUTHEAST. THIS
WILL KEEP THE AREA IN SOUTHEAST FLOW AND PROMOTE A QUICKLY
WESTWARD PROPAGATING EAST COAST SEA BREEZE. SHOWER AND
THUNDERSTORM CHANCES WILL BE HIGHEST ALONG COASTAL AREAS EARLY
BEFORE TRANSITIONING TO INTERIOR SECTIONS BY MID AFTERNOON. EXPECT
HIGHEST COVERAGE OF SHOWERS AND STORMS SOUTH AND EAST OF A LINE
FROM KISSIMMEE TO MELBOURNE...BUT BEST POTENTIAL FOR STRONGER
STORMS WILL EXIST NORTH AND WEST OF THIS LINE...AND ESPECIALLY
NEAR AND IN THE VICINITY OF THE INTERSTATE 4 CORRIDOR. THIS IS DUE
TO AN EARLIER ONSET OF SHOWERS NEAR THE COAST WHICH WILL LIMIT
AFTERNOON DIURNAL HEATING AND INSTABILITY TO PROMOTE STRONGER
STORMS...WHILE INTERIOR AREAS WILL SEE WARMER TEMPERATURES AT THE
SURFACE TO ENHANCE LOW-LEVEL INSTABILITY. HIGH TEMPERATURES WILL
TOP OUT NEAR 90 ALONG THE COAST AND IN THE LOW-MID 90S INLAND.

A POTENT MID-LEVEL SUBSIDENCE INVERSION...IN PLACE AS RESULT OF THE
PROXIMITY OF THE DEEP LAYER RIDGE...WILL BE THE LIMITING FACTOR
FOR ACTIVITY TO DEVELOP. HOWEVER...COMBINATION OF LARGE-SCALE
LIFT FROM APPROACHING SHORTWAVE TROUGH AND MESOSCALE LIFT FROM
EAST COAST SEA BREEZE IN COMBINATION WITH FAIRLY STEEP LAPSE RATES
ABOVE THE INVERSION WILL LIKELY BE ENOUGH TO DEVELOP STORMS
INLAND...WITH PERHAPS A FEW BECOMING STRONG. THE PRIMARY THREATS
FROM STRONGER STORMS WILL BE CLOUD TO GROUND LIGHTNING
STRIKES...LOCALLY HEAVY DOWNPOURS AND WIND GUSTS OF UP TO 40 MPH.

&&

.AVIATION...

HAVE MAINTAINED PREVAILING VFR CONDITIONS WITH VCSH FROM KMLB
SOUTH ALONG THE COAST AND VCTS THIS AFTERNOON EVERYWHERE FOR
NOW...BUT WILL LIKELY ADD TEMPO MVFR FOR TSRA DEVELOPING BY
MID AFTERNOON IN 18Z ISSUANCE.

&&

.MARINE...

SOUTHEAST WINDS OF 10-15 KNOTS WILL PREVAIL ON THE SOUTHERN END OF
THE DEEP LAYER RIDGE WITH SEAS OF LESS THAN 5 FEET FOR ALL LEGS.
ANY SHOWERS OR STORMS THAT DEVELOP NEAR THE COAST WILL HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS UP TO 30 KNOTS TODAY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

GUSEMAN
Hazardous weather outlook, Jul 22, 11:15 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1215 PM EDT SUN JUL 22 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230415-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1215 PM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A DEEP EASTERLY FLOW ACROSS CENTRAL FLORIDA WILL FOCUS DAILY
THUNDERSTORM ACTIVITY OVER THE WEST PENINSULA THIS AFTERNOON. A
FEW THUNDERSTORMS MAY DEVELOP THAT WILL BE CAPABLE OF GENERATING
WIND GUSTS UP TO 45 MPH...MAINLY WEST OF A LINE FROM LAKE GEORGE
TO LAKE KISSIMMEE. EVEN SO...THE PRIMARY WEATHER HAZARDS WILL BE
FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES. REMEMBER...EVEN IF
THERE IS NO RAIN...LIGHTNING CAN BE A THREAT. CEASE OUTDOOR
ACTIVITY AND MOVE INDOORS IMMEDIATELY IF THUNDER IS HEARD.

SHOWERS AND ISOLATED STORMS ASSOCIATED WITH A TROPICAL WAVE WILL
IMPACT AN AREA FROM ORLANDO AND MELBOURNE TO LAKE OKEECHOBEE AND
HOBE SOUND TONIGHT WITH LOCAL HEAVY RAIN...WIND GUSTS TO 35 MPH
AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES.

.RIP CURRENT IMPACT...
THERE WILL BE A LOW TO MODERATE RIP CURRENT RISK AT AREA BEACHES
TODAY. THE THREAT WILL BE HIGHEST THROUGH SUNSET DUE TO TIDAL
EFFECTS. CHECK WITH LIFEGUARDS ABOUT OCEAN HAZARDS BEFORE ENTERING
THE SURF.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE WIND GUSTS OVER 35 MPH ON INLAND LAKES AND WATERWAYS WEST
I-95 THROUGH THIS EVENING. SHOWERS AND ISOLATED STORMS ASSOCIATED
WITH A TROPICAL WAVE WILL IMPACT THE COASTAL WATER TONIGHT WITH
CLOUD TO WATER LIGHTNING STRIKES AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ON
MONDAY AS THE TROPICAL WAVE MOVES ACROSS THE PENINSULA.

A MORE TYPICAL SUMMERTIME PATTERN OF SCATTERED AFTERNOON LIGHTNING
STORMS RETURNS DAILY FROM TUESDAY THROUGH THE LATE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW

The radar

The Melbourne radar (KMLB), 91 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okeechobee

When
July 22, 1:12 PM EST
Where
Okeechobee County, 5.1 mi WNW of Basinger
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
27.400, -81.110

South Florida Water Management District site S65CW measured a thunderstorm wind gust of 60 mph along the Kissimmee River.

Thunderstorm Wind, Brevard

When
July 22, 2:30 PM EST
Where
Brevard County, 1.51 mi SSW of Cape Canaveral
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
28.360, -80.610

A spotter's Davis Pro weather station measured a 68 mph wind gust.

Thunderstorm Wind, Brevard

When
July 22, 2:50 PM EST
Where
Brevard County, 3.34 mi WNW of Cape Canaveral
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
28.400, -80.650

Mesonet station NLWF1 measured a thunderstorm wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384703, 384706, 384708.